Answer; Patient who requires more than few days of opiate infusion may subject to withdrawal symptoms which may include agitation, lacrimation, diaphoresis, mydriasis, diarrhea, tremor, tachycardia, hypertension etc. Few strategies which may be used
- Addition of clonidine
- Addition of dexmedetomidine
- conversion to oral opiates
- de-escalating the dose instead of abrupt withdrawal,
1. Honey BL, Benefield RJ, Miller JL, - Johnson PN. Alpha2-receptor agonists for treatment and prevention of iatrogenic opioid abstinence syndrome in critically ill patients. Ann Pharmacother 2009; 43:1506.
2. Al-Qadheeb NS, Roberts RJ, Griffin R, et al. Impact of enteral methadone on the ability to wean off continuously infused opioids in critically ill, mechanically ventilated adults: a case-control study. Ann Pharmacother 2012; 46:1160.
3. Maccioli GA. Dexmedetomidine to facilitate drug withdrawal. Anesthesiology 2003; 98:575.